HHNS

Hyperglycemic Hyperosmolar Nonketotic Syndrome (HHNS)

Hyperglycemic hyperosmolar nonketotic syndrome (HHNS) can occur when blood glucose levels exceed 600 mg/dl (33.3 mmol/l), but ketosis (ketone bodies in the blood) is not present. With such high blood sugars, the body becomes severely dehydrated. HHNS occurs most often in the elderly and people who are on medications that raise blood glucose levels. Impaired kidney function is also a risk factor.

HHNS is a life-threatening condition. If you experience any of the following symptoms of the syndrome, seek emergency medical care immediately:

  • Excessive thirst and dehydration
  • Nausea and vomiting
  • Disorientation and confusion
  • Sudden hypotension, or low blood pressure (as evidenced by faintness)
  • Visual problems
  • Extreme, unexplained fatigue
  • Fever
  • In advanced cases, coma, seizure, and/or hemiplegia (paralysis on one side of the body)

Treatment for HHNS involves administering intravenous fluids (i.e., saline and sometimes electrolyte solutions) to restore fluid balance. Insulin therapy may also be required.

Reviewed by Francine Kaufman, MD. 4/08

Last Modified Date: November 28, 2012

All content on dLife.com is created and reviewed in compliance with our editorial policy.

More on this Topic

No items are associated with this tag

Sign up for FREE dLife Newsletters

dLife Membership is FREE! Get exclusive access, free recipes, newsletters, savings, and much more! FPO

Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
22 Views 0 comments
by Lindsey Guerin
Apparently it’s National Drug Facts Week from January 26th to January 31st. Who knew? Personally, I didn’t but I can’t say that I’m connected to the medication world much. Yes, I rely on a prescription medication every moment of my life just to survive. But other than that, I try to steer clear of prescription medications when possible. National Drug Facts Week is about understanding your meds, feeling informed to ask the right questions, identifying side effects, and knowing...